NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 10:55 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 10:55 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1155 AM EDT FRI AUG 21 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY, THEN BECOME NEARLY
STATIONARY OVER OR NEAR OUR REGION SATURDAY. AS HURRICANE BILL MOVES
WELL TO OUR EAST SATURDAY NIGHT, THE FRONTAL BOUNDARY WILL PUSH OFF
THE COAST SUNDAY. AN AREA OF HIGH PRESSURE IS THEN EXPECTED TO
GRADUALLY BUILD INTO THE MID ATLANTIC REGION LATE MONDAY AND
TUESDAY. THE NEXT COLD FRONT IS FORECAST TO APPROACH OUR AREA
WEDNESDAY, AND MOVE THROUGH WEDNESDAY NIGHT AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 1130 AM, THE SHOWERS AND SCATTERED THUNDERSTORMS REMAINED TO THE
WEST AND NORTH OF OUR REGION AND SPC HAD JUST ISSUED SEVERE
THUNDERSTORM WATCH 727 FOR EASTERN PENNSYLVANIA AND FOR NEW JERSEY,
EXCLUDING THE COUNTIES OF SALEM, CUMBERLAND, ATLANTIC AND CAPE MAY.
THE WATCH IS IN EFFECT UNTIL 800 PM.
THE SHOWERS AND THUNDERSTORMS LOCATED IN THE MIDDLE AND LOWER
SUSQUEHANNA RIVER VALLEY OF PENNSYLVANIA LATE THIS MORNING WILL
CONTINUE TO MOVE EASTWARD. THE LEADING EDGE SHOULD REACH
PHILADELPHIA AROUND 500 PM. THERE HAS NOT BEEN A GREAT DEAL OF
LIGHTNING WITH THE STORMS THIS MORNING. HOWEVER, AS THE STORMS MOVE
EAST INTO THE VERY MOIST AND UNSTABLE AIR OVER OUR REGION, WE SHOULD
SEE AN INCREASE IN LIGHTNING ACTIVITY, ALONG WITH THE POTENTIAL FOR
STRONG WIND GUSTS AND VERY HEAVY RAIN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
AT LEAST A PORTION OF THIS TIME FRAME IS OF CONCERN AS THE MODEL
CONSENSUS CONTINUES TO POINT TO A HEAVY RAIN POTENTIAL. FOR MORE
SPECIFIC INFORMATION REGARDING THE FLOODING POTENTIAL, CHECK THE
HYDROLOGY SECTION BELOW.
THE MODEL GUIDANCE REMAINS VERY CONSISTENT IN KEEPING HURRICANE BILL
WELL EAST OF THE MID ATLANTIC COAST. THE LATEST TRACK FORECAST FROM
THE NATIONAL HURRICANE CENTER ALSO KEEPS THE STORM WELL OFF THE
EAST COAST. HURRICANE BILL LOOKS TO BE A LARGE HURRICANE AS IT
SLIDES WELL TO OUR EAST LATER SATURDAY, AND THIS LOOKS TO CAUSE THE
UPPER-LEVEL TROUGH TO SLOW DOWN SOME AS IT MAY BE FORCED TO DIG
SOUTH SOME BEFORE GOING EASTWARD. THE IMPACTS OF THE HURRICANE
TRACKING WHERE IT IS AND THE SHARPENING UPPER-LEVEL TROUGH WILL
LIKELY SLOW UP THE COLD FRONTAL PASSAGE AS WELL. THIS BOUNDARY
ACTUALLY LOOKS TO STALL SOMEWHERE IN OR NEAR OUR CWA MAINLY
ORIENTATED FROM NORTH TO SOUTH. THE MODEL GUIDANCE REMAINS RATHER
CONSISTENT IS DEVELOPING A LOW/MID LEVEL CONVERGENCE ZONE BETWEEN
THE INCOMING UPPER-LEVEL TROUGH AND THE HURRICANE WELL TO OUR EAST.
THIS ZONE WOULD TEND TO BE ENHANCED BY THE LOW-LEVEL FRONTAL
BOUNDARY. THE END RESULT WILL BE NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND SATURDAY, ESPECIALLY INLAND. WHILE THIS SCENARIO IS
LOOKING MORE AND MORE LIKELY, IT SHOULD BE EMPHASIZED THAT THERE
STILL REMAINS UNCERTAINTY ON THE EXACT POSITIONING OF THE
UPPER-LEVEL TROUGH AND SURFACE FRONT WHICH WILL GOVERN WHERE THE
STRONGEST FOCUS/FORCING WILL BE. IT IS NOT EXACTLY CLEAR ON HOW MUCH
INFLUENCE HURRICANE BILL MAY HAVE ON ITS WESTERN SIDE WHEN IT COMES
TO SUBSIDENCE. IT DOES APPEAR THAT THERE WILL BE A RATHER FOCUSED
AREA OF VERTICAL MOTION/CONVECTION. THE POPS WERE INCREASED SOME
THOUGH SATURDAY MAINLY FROM INTERSTATE 95 ON WESTWARD TO ACCOUNT FOR
MORE OF A MODEL CONSENSUS. WE ALSO ADDED HEAVY RAIN WORDING TO THE
GRIDS AND TEXT FORECASTS. POPS WERE SHAVED BACK OVER THE MARINE
AREAS AND COASTAL SECTIONS AS THERE IS A GENERAL MODEL CONSENSUS
THAT THE BULK OF CONVECTION IS FOCUSED MORE INLAND.
THE GFS APPEARS TO BE AN OUTLIER AS IT LIFTS THE UPPER-LEVEL TROUGH
OUT FASTER. MOST OF THE OTHER MODEL GUIDANCE IS SLOWER WITH THIS,
ALTHOUGH THERE IS VARYING STRENGTHS. TAKING THIS INTO ACCOUNT, THERE
STILL REMAINS THE CHC OF SOME SHOWERS AND THUNDERSTORMS ON SUNDAY
ESPECIALLY DURING PEAK HEATING. THE NAM/WRF DEPICTION COULD BE
OVERDONE BUT FOR NOW WILL BUMP POPS TO LOW CHC IN THE AFTERNOON. THE
FRONTAL BOUNDARY SHOULD BE PUSHED TO OUR EAST OR POSSIBLY EVEN
DISSIPATE GIVEN THE UPPER-LEVEL PATTERN. ANY CONVECTION DURING THE
DAY SUNDAY SHOULD WANE DURING THE EVENING WITH THE LOSS OF DAYTIME
HEATING. TEMPERATURES WERE MOSTLY A BLEND OF MOS GUIDANCE.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THE BEGINNING OF THIS TIME FRAME FEATURES A SHARP UPPER-LEVEL FROM
THE NEAR AND SHORT TERMS ACROSS THE EAST, WHICH WILL BE GRADUALLY
LIFTING OUT WITH TIME. THE GFS ENSEMBLES CONTINUE TO BE IN PRETTY
GOOD AGREEMENT, ALTHOUGH THERE ARE STILL SOME ENSEMBLE MEMBERS THAT
MAINTAIN THE UPPER-LEVEL TROUGH LONGER AND EVEN A FEW THAT SHOW A
CLOSED LOW NEAR THE UPPER OHIO VALLEY. SOME OF THE OPERATIONAL
MODELS ALSO INDICATE A CLOSED LOW WITH THE NAM/WRF SEEMING TO BE
MORE ROBUST WITH THIS. WE WILL HAVE TO SEE HOW THIS PANS OUT GIVEN
THE STRENGTH OF THE MID TO UPPER LEVEL TROUGHS. THE ECMWF IS MORE
PRONOUNCED WITH THE UPPER-LEVEL TROUGH MONDAY COMPARED TO THE
OPERATIONAL GFS, HOWEVER THERE IS STILL A PROGRESSION INDICATED.
THERE STILL REMAINS THE POSSIBILITY THAT AS THE UPPER-LEVEL TROUGH
STILL IS RATHER IDENTIFIABLE MONDAY, A WEAK SURFACE LOW FORMS ON THE
TRAILING COLD FRONT THAT SHOULD BE OFF THE COAST. THIS MAY STILL
ALLOW FOR AN ISOLATED SHOWER OR THUNDERSTORM.
THE HEIGHTS THEN ARE FORECAST TO RISE TUESDAY AS THE UPPER-LEVEL
RIDGE IN THE SOUTHWEST AND SOUTHERN U.S. EXPANDS A BIT EASTWARD.
ADDITIONAL MID LEVEL ENERGY THOUGH IS FORECAST TO BE DROPPING INTO
THE MIDWEST AND UPPER GREAT LAKES REGION. THIS WILL BE IN THE FORM
OF A SURFACE LOW TRACKING ACROSS SOUTHERN CANADA WITH A TRAILING
COLD FRONT WELL TO OUR WEST ON WEDNESDAY. GIVEN THE SYNOPTIC SETUP
THOUGH, A LEE SIDE TROUGH MAY BE ABLE TO FORM WEDNESDAY WHICH COULD
HELP TO FOCUS PERHAPS SOME ISOLATED TO SCATTERED CONVECTION. THE
COLD FRONT SETTLES THROUGH MOST OF OUR AREA WEDNESDAY NIGHT INTO
THURSDAY, ALTHOUGH THE UPPER-LEVEL TROUGH PASSING TO OUR NORTH MAY
NOT BE THAT STRONG, PERHAPS ALLOWING THE FRONTAL BOUNDARY TO STALL.
OVERALL, LITTLE IN THE WAY OF CHANGES WERE MADE, ALTHOUGH DID BLEND
IN A SMALL PERCENTAGE OF 00Z MOSGUIDE TO SOME FIELDS TO INTRODUCE
SOME NEW GUIDANCE. DID ADJUST SOME WEATHER/POP GRIDS TO BETTER
ACCOUNT FOR THE SYNOPTIC PATTERN THAT IS FORECAST. THAT IS ALL FOR
NOW. THANKS TO THE SURROUNDING OFFICES/HPC FOR THE COLLABORATION
EARLY THIS MORNING. HAVE A GOOD ONE
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
AN AREA OF SCATTERED TO BROKEN CLOUDS WITH BASES MAINLY IN THE 2000
TO 2500 FOOT RANGE DEVELOPED OVER OUR REGION DURING THE MID
MORNING. THE CLOUDS WILL CONTINUE TO LIFT AND DISSIPATE A BIT
DURING THE EARLY AFTERNOON.
A LINE OF CONVECTION TO OUR WEST WILL CONTINUE TO STRENGTHEN AS IT
MOVES EASTWARD INTO THE VERY MOIST AND UNSTABLE AIR OVER OUR
REGION. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED FOR
THE AFTERNOON AND EVENING HOURS. IT APPEARS AS THOUGH THE MAIN
PRECIPITATION WILL REACH KRDG AROUND 1800Z, KABE ABOUT 1900Z, KILG
AROUND 2000Z AND KPHL/KPNE/KTTN ABOUT 2100Z. IT COULD TAKE UNTIL
EVENING FOR ANY PRECIPITATION TO REACH KMIV AND KACY.
PRECIPITATION SHOULD CONTINUE INTO THIS EVENING AND TONIGHT, AS
WELL. WE HAVE FORECAST NOTHING LOWER THAN MVFR CONDITIONS FOR THE
TIME BEING. HOWEVER, IFR CONDITIONS ARE POSSIBLE IN THE HEAVIEST OF
THE RAIN.
OUTLOOK...
A SLOW MOVING COLD FRONT FROM THE WEST IS FORECAST TO PASS THROUGH
OUR REGION FROM LATE SATURDAY INTO SATURDAY NIGHT. DRIER AIR IS
EXPECTED TO BUILD IN FROM THE WEST FOR SUNDAY AND FOR THE EARLY PART
OF THE NEW WEEK.
&&
.MARINE...
WEAK HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE COASTAL WATERS OF
NEW JERSEY AND DELAWARE THROUGH TOMORROW. A SLOW MOVING COLD FRONT,
FROM THE WEST, IS FORECAST TO ARRIVE TOMORROW NIGHT, AS HURRICANE
BILL PASSES WELL TO THE EAST OF OUR REGION. HIGH PRESSURE FROM THE
WEST WILL FOLLOW FOR THE EARLY PART OF THE NEW WEEK.
PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE
CENTER REGARDING HURRICANE BILL.
THE FIRST SWELLS, ASSOCIATED WITH HURRICANE BILL, HAVE ARRIVED ON
THE COASTAL WATERS OF DELAWARE AND NEW JERSEY. THE SWELLS WILL
CONTINUE TO BUILD TONIGHT AND TOMORROW BEFORE PEAKING TOMORROW NIGHT
INTO SUNDAY. WAVE HEIGHTS IN EXCESS OF 10 FEET ARE EXPECTED FROM
LATE SATURDAY INTO EARLY SUNDAY. CONDITIONS SHOULD BEGIN TO SUBSIDE
LATE ON SUNDAY, AS THE HURRICANE MOVES FARTHER AWAY FROM OUR REGION.
RIP CURRENTS/SURF...
FOR TODAY THERE WILL BE A MODERATE INCREASING TO HIGH RISK FOR
DANGEROUS RIP CURRENTS. CONDITIONS WILL BE WORSE OVER THE WEEKEND
WHERE THERE IS LITTLE DOUBT ABOUT THE HIGH RISK.
PLEASE FOLLOW THE ADVICE OF THE LOCAL BEACH PATROL, AND STAY OUT OF
THE SURF IF YOU ARE REQUESTED TO DO SO.
WITH THE HEAVY SURF, SOME BEACH EROSION IS ALSO POSSIBLE.
&&
.HYDROLOGY...
A PLUME OF HIGH MOISTURE CONTENT AIR WILL CONTINUE TO BE DRAWN UP
INTO THE ENTIRE REGION THROUGH SATURDAY AS A COLD FRONT MOVES INTO
THE AREA AND BECOMES NEARLY STATIONARY. AS A LOW TO MID LEVEL
CONVERGENCE ZONE BECOMES ESTABLISHED WITH THE ARRIVAL OF THE FRONTAL
BOUNDARY TONIGHT AND ESPECIALLY SATURDAY, AREAS OF TORRENTIAL
RAINFALL IS QUITE POSSIBLE. THE QUESTION THOUGH IS WHERE EXACTLY THE
HEAVIEST RAIN MAY OCCUR. IT APPEARS THIS QPF MAXIMUM WILL BE FOCUSED
IN A NORTH TO SOUTH ORIENTATION AND PROBABLY FROM NORTHERN NEW
JERSEY AND ACROSS EASTERN PENNSYLVANIA. LOCATIONS TO THE EAST OF
THIS AREA MAY NOT HAVE AS MUCH SHOWERS AND STORMS, HOWEVER AT LEAST
SOME DOWNPOURS ARE STILL POSSIBLE. THE FLASH FLOOD GUIDANCE IS
FAIRLY HIGH FOR MANY AREAS /BOTH 1-HOUR AND 3-HOUR/ HOWEVER THERE
ARE AREAS FROM ABOUT PHILADELPHIA ON NORTH AND WESTWARD WITH LOWER
FLASH FLOOD GUIDANCE VALUES. THE PW VALUES ARE FORECAST TO BE MOSTLY
IN THE 2.0 TO 2.5 INCH RANGE AND THIS IS ALREADY CONFIRMED BY THE PW
VALUE OF 2.21 INCHES INDICATED ON THE 00Z/21 STERLING, VIRGINIA
RAOB. THE DEEP SOUTHWESTERLY FLOW WILL ALSO BE CONDUCIVE FOR
TRAINING AND/OR BACKBUILDING CONVECTION. DESPITE THE INCREASING
POTENTIAL FOR EXCESSIVE RAINFALL RATES, THERE REMAINS UNCERTAINTY ON
THE LOCATION OF THE MORE WIDESPREAD HEAVIER QPF. WE CONTEMPLATED
ISSUING A FLASH FLOOD WATCH, HOWEVER AFTER COLLABORATION WITH
NEIGHBORING OFFICES, IT WAS DECIDED TO HOLD OFF FOR NOW. THE
HEAVIEST RAINFALL MAY ACTUALLY OCCUR SATURDAY AS THE MID LEVEL FLOW
WEAKENS SOME. HEAVY RAIN HOWEVER WAS ADDED TO THE GRIDS AND TEXT AND
WILL CONTINUE TO BE DISCUSSED IN THE HAZARDOUS WEATHER OUTLOOK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 PM THIS
EVENING TO 6 PM EDT SATURDAY FOR ANZ450>455.
&&
SYNOPSIS...GORSE
NEAR TERM...IOVINO
SHORT TERM...GORSE
LONG TERM...GORSE
AVIATION...IOVINO
MARINE...KRUZDLO
HYDROLOGY...GORSESpecial weather statement, Aug 21, 12:11 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
111 PM EDT FRI AUG 21 2009
NJZ007-009-PAZ054-055-060>062-067>069-211915-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MONROE PA-MONTGOMERY PA-NORTHAMPTON PA-WARREN NJ-
111 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT BERKS...BUCKS...CARBON...
CHESTER...HUNTERDON...LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON AND
WARREN COUNTIES...
AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 10 MILES WEST OF LEHIGHTON...MOVING
NORTHEAST AT 30 MPH. PORTIONS OF BERKS, CARBON, MONROE, LEHIGH,
NORTHAMPTON. CHESTER, BUCKS, MONTGOMERY, WARREN AND HUNTERDON
COUNTIES WILL BE AFFECTED THROUGH 315 PM.
WIND GUSTS TO 40 MPH, SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
NIERENBERG